Impulse Control Problems Linked to Antipsychotic, FDA Warns

Caroline Cassels

Disclosures

May 03, 2016

The US Food and Drug Administration (FDA) is warning of impulse control problems associated with the atypical antipsychotic aripiprazole (Abilify, Otsuka Pharmaceutical Co, Ltd; Abilify Maintena, Otsuka; Aristada, Alkermes, Inc; and generics).

The drug has been associated with compulsive gambling, eating, shopping, and sexual activity. According to an FDA release, these urges reportedly cease when the drug is discontinued or the dose is reduced. The FDA also notes that although these effects are rare, they have the potential to cause harm to patients and others if they go unrecognized.

"Although pathological gambling is listed as a reported side effect in the current aripiprazole drug labels, this description does not entirely reflect the nature of the impulse-control risk FDA identified.

"In addition, FDA has become aware of other compulsive behaviors associated with aripiprazole, such as compulsive eating, shopping, and sexual actions. These compulsive behaviors can affect anyone who is taking the medicine. As a result, FDA is adding new warnings about all of these compulsive behaviors to the drug labels and the patient Medication Guides for all aripiprazole products," the FDA notes in its release.

Aripiprazole is used to treat schizophrenia, bipolar disorder, Tourette's disorder, and irritability associated with autistic disorder. It may also be used in combination with antidepressants to treat depression.

The FDA recommends that healthcare professionals make patients and their caregivers aware of these impulse-control risks when prescribing the drug and "specifically ask patients about any new or increasing urges while they are being treated with aripiprazole."

Further, they recommend close monitoring for new or worsening uncontrollable urges in patients at increased risk for impulse control problems. Higher-risk patients include those with a personal or family history of obsessive-compulsive disorder, impulse-control disorder, bipolar disorder, impulsive personality, alcoholism, drug abuse, or other addictive behaviors.

The FDA advises clinicians to consider reducing the dose or stopping the medication if such urges develop. However, they add that patients should not suddenly stop taking the medication without consulting their healthcare provider.

Additional information for patients, caregivers, and healthcare professionals is available from the FDA.

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:

The MedWatch safety alert, which includes a link to the drug safety communication, is available online.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....